Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
(Dr G) on going treatment for rapid cycling bipolar I disorder w/ psychosis questions
avatar
reneegigliotti posted:
Hi Dr. G,


I've posted before about my struggle with rapid cycling bipolar I disorder w/ psychosis. I'm averaging an episode (mostly mania) every 6 weeks going on 2 years. My last manic episode (just before Passover) found me purchasing a one way first class ticket to London because I had a personal invitation from the Queen to stay at Buckingham Palace and receive my choice of hats from the Queen's collection. Then I planned to visit South Sussex in my new hats where Ralph, the Guinness Book of World Records listed world's largest rabbit lived. I had already prepared a $200.00 salad to take on the flight and feed him when I met him.


I got as far as the airport. I never made it on the plane because I got a call from my psychiatrist who got a call from my daughter. He has a very direct way of stopping me in my tracks, manic or not. I still have an $1800.00 plane ticket I don't know what to do with. Several months previous I purchased a one way first class ticket to Tel Aviv with the intentions of joining the IDF because I had a brilliant idea for a canine psychics infantry. In total, I've spent almost $8,000.00 in unused first class tickets. Yeah, kinda manic.


Anyway, the question for you: My psychiatrist has been switching me from Seroquel (which I have been on for almost 10 years, 600 mg) to Risperdal (6 mg). He thinks a slightly different drug in the same family may have a better outcome since I've been on the same one for a long time. I'm also on lithium (1350 mg) and Depakote (2000 mg). My last Li draw had me at 0.6 mEq/l and my Depakote number was 73 ug/ml. He's ok with the lithium and Depakote numbers (I have severe absorption issues).


Do you have an opinion about switching Risperdal for Seroquel in a patient who has been taking Seroquel for a considerable period of time and is having on going psychotic symptoms when manic? I'll share your answer with my very sainted psychiatrist.


His instruction to me before he left for Pesach, "Don't go out of the country and cause an international incident". So far it's been 4 weeks and no mania. Maybe I'll make it to Shavuot.


Renee
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Renee,
It's reasonable to ask whether a different antipsychotic might work better than Seroquel if you've had ongoing symptoms as you describe despite a therapeutic dose. I suppose one could also ask whether a higher Seroquel dose might work better (though 600 mg is certainly not a trivial dose, it can go higher...for that matter, a lithium level of 0.6 is fine for maintenance but some might call that a bit low in the setting of acute mania). Were it the case that up to 6 mg/day of risperidone was no more effective than Seroquel, you and your doctor would probably then need to consider whether an even more potent antipsychotic would be worth considering, such as either olanzapine or clozapine -- both of which can sometimes work when other antipsychotics or antimanic drugs don't, but have their possible drawbacks around weight gain and other side effects.

Dr. G.
 
avatar
reneegigliotti replied to Joseph F Goldberg, MD's response:
Hi Dr. G,

We've tried olanzapine in the past. I had a massive amount of weight gain (although I wasn't exactly careful about my diet). I'd be willing to suggest clozapine to him. I know he's a bit, not exactly frustrated, just concerned, that we haven't been able to stop the psychotic/manic episodes. It's got to be hard for him, not to mention hard on me. I actually have a life and I'm not his only patient (although he probably feels like I am right about now). I have a professional career, a daughter, a wonderfully supportive religious community and I don't want to jeopardize any of that. Thus far my employer has been amazing. It's good they like my work.

I'll take any advice you can give and relay it to him.

We've tried trillithon (sp, sorry) in-patient and at really bad times, injections of haldol. I REALLY do not want to have to take those drugs out-patient. They do make me feel like a zombie. However, if it means I won't end up in jail or a psychiatric facility in a foreign country, I'll try anything.

Thank you for your help

Renee
 
avatar
Joseph F Goldberg, MD replied to reneegigliotti's response:
Dear Renee,
If you ask your doctor to do a medline search on clozapine and treatment resistant bipolar disorder, he'll find the published medical literature describing its use for that purpose. Weight gain can be a formidable side effect but if the benefit is substantial and other things haven't worked, it may be worth considering (and side effects, including weight gain, can be managed....for an extensive discussion, see my book on managing psychotropic drug side effects published by American Psychiatric Publishing...on Amazon).

Dr. G.
 
avatar
reneegigliotti replied to Joseph F Goldberg, MD's response:
Thank you. I see him today and I'll relay the information.


Renee


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Screen out people who can't seem to "get it"....
There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
Was this Helpful?
34 of 40 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.